• HOME
  • NEWS
  • EXPLORE
    • CAREER
      • Companies
      • Jobs
    • EVENTS
    • iGEM
      • News
      • Team
    • PHOTOS
    • VIDEO
    • WIKI
  • BLOG
  • COMMUNITY
    • FACEBOOK
    • INSTAGRAM
    • TWITTER
Friday, October 30, 2026
BIOENGINEER.ORG
No Result
View All Result
  • Login
  • HOME
  • NEWS
  • EXPLORE
    • CAREER
      • Companies
      • Jobs
        • Lecturer
        • PhD Studentship
        • Postdoc
        • Research Assistant
    • EVENTS
    • iGEM
      • News
      • Team
    • PHOTOS
    • VIDEO
    • WIKI
  • BLOG
  • COMMUNITY
    • FACEBOOK
    • INSTAGRAM
    • TWITTER
  • HOME
  • NEWS
  • EXPLORE
    • CAREER
      • Companies
      • Jobs
        • Lecturer
        • PhD Studentship
        • Postdoc
        • Research Assistant
    • EVENTS
    • iGEM
      • News
      • Team
    • PHOTOS
    • VIDEO
    • WIKI
  • BLOG
  • COMMUNITY
    • FACEBOOK
    • INSTAGRAM
    • TWITTER
No Result
View All Result
Bioengineer.org
No Result
View All Result
Home NEWS Science News Biology

Chemotherapy drug capecitabine linked to sudden facial skin growths in case report

by
October 29, 2026
in Biology
Reading Time: 2 mins read
0
Chemotherapy drug capecitabine linked to sudden facial skin growths in case report

Chemotherapy drug capecitabine linked to sudden facial skin growths in case report

Share on FacebookShare on TwitterShare on LinkedinShare on RedditShare on Telegram

A 75-year-old woman with advanced sigmoid colon cancer and bone metastases developed an explosive eruption of skin lesions while taking oral capecitabine, according to a case report published in the journal Skin on September 22, 2026. Over just two months, densely distributed, uniform papules and nodules spread across her entire face and neck, some capped with tiny hemorrhagic crusts. The diagnosis: capecitabine-induced eruptive keratoacanthoma.

Eruptive keratoacanthoma is a sudden outbreak of multiple skin lesions whose causes remain incompletely understood. Reported contributing factors include ultraviolet exposure, immune dysfunction, viral infection, trauma and immunomodulatory medicines. Capecitabine, an oral prodrug of the chemotherapy agent 5-fluorouracil, is an unlikely suspect on first glance, because 5-FU is itself commonly used to treat keratoacanthomas. That paradox is precisely what makes this drug-related skin reaction easy to overlook in clinical practice, the authors warn.

The patient had not received any immunosuppressive therapy, which strengthened the suspicion that the chemotherapy itself was the trigger. Histopathological examination showed well-differentiated squamous epithelial proliferation within the dermis, with keratin pearls, mild atypia and pushing rather than infiltrative borders.

One additional laboratory finding proved decisive. Ki-67, a marker of cell proliferation, was positive only in the basal layer of the squamous nests. Combined with the clinical history of rapid, widespread onset during capecitabine treatment, these features supported a diagnosis of benign eruptive keratoacanthoma rather than malignant disease.

The authors emphasize that without clinical correlation, the lesion could easily be misdiagnosed as squamous cell carcinoma on histopathology alone.

No standardized treatment protocol has been established for this condition. Reported attempts described in the literature include topical corticosteroids, 5-fluorouracil, methotrexate and triamcinolone acetonide, intralesional injections of these agents, and oral acitretin.

The teaching points the authors draw from the case are threefold: integrate clinical and pathological findings rather than relying on histology in isolation; recognize capecitabine as an atypical trigger of eruptive keratoacanthoma despite the drug’s 5-FU lineage; and consider drug-induced eruptive keratoacanthoma in patients with advanced cancer who suddenly develop widespread multiple skin papules and nodules, even when no immunosuppressive treatment has been given.

As a single case report, the findings describe one patient’s experience and do not establish how frequently capecitabine causes these eruptions. Nevertheless, the authors argue that awareness of this diagnostic trap could spare similar patients unnecessary interventions for suspected squamous cell carcinoma, and they call for clinicians managing advanced cancer to keep this rare reaction in mind when widespread facial lesions appear during treatment.

Subject of Research: Capecitabine-induced eruptive keratoacanthoma in a patient with advanced colon cancer

Article Title: A cancer drug triggered widespread skin growths—and a diagnostic trap

Article References: A cancer drug triggered widespread skin growths—and a diagnostic trap. Original publication (Bibliographic details unavailable.)

Image Credits: AI Generated

DOI: Not provided

Keywords: capecitabine, keratoacanthoma, colon cancer, skin lesions, histopathology, squamous cell carcinoma, 5-fluorouracil, MTOR, case report, drug reaction, dermatology, oncology

News Source: Nathaniel Bowman. (October 29, 2026). Chemotherapy drug capecitabine linked to sudden facial skin growths in case report. Scienmag.

Tags: 5-fluorouracilcapecitabinecase reportcolon cancerDermatologydrug reactionhistopathologykeratoacanthomamTOROncologyskin lesionssquamous cell carcinoma
Share12Tweet7Share2ShareShareShare1

Related Posts

Microbial Sources and Stress Shape the Hidden Endophytes of an Invasive Plant

Microbial Sources and Stress Shape the Hidden Endophytes of an Invasive Plant

October 30, 2026
Firebreaks Leave Lasting Scars in Grasslands While Wildfire Heals Fast

Firebreaks Leave Lasting Scars in Grasslands While Wildfire Heals Fast

October 30, 2026

Hidden Peptides in Non-Coding RNAs Reshape Cardiovascular Biology

October 30, 2026

Phage K Holin’s C-Terminal Region Shapes Antibacterial Activity, Study Finds

October 30, 2026

POPULAR NEWS

  • Microbial Sources and Stress Shape the Hidden Endophytes of an Invasive Plant

    Microbial Sources and Stress Shape the Hidden Endophytes of an Invasive Plant

    29 shares
    Share 12 Tweet 7
  • Firebreaks Leave Lasting Scars in Grasslands While Wildfire Heals Fast

    29 shares
    Share 12 Tweet 7
  • ZNF207 shields glutamine transporter ASCT2 from degradation to fuel liver cancer growth

    29 shares
    Share 12 Tweet 7
  • Systematic review maps sustainability tensions in offshore wind development

    29 shares
    Share 12 Tweet 7

About

We bring you the latest biotechnology news from best research centers and universities around the world. Check our website.

Follow us

Recent News

Microbial Sources and Stress Shape the Hidden Endophytes of an Invasive Plant

Firebreaks Leave Lasting Scars in Grasslands While Wildfire Heals Fast

ZNF207 shields glutamine transporter ASCT2 from degradation to fuel liver cancer growth

Subscribe to Blog via Email

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

Join 86 other subscribers
  • Contact Us

Bioengineer.org © Copyright 2023 All Rights Reserved.

Welcome Back!

Login to your account below

Forgotten Password?

Retrieve your password

Please enter your username or email address to reset your password.

Log In
No Result
View All Result
  • Homepages
    • Home Page 1
    • Home Page 2
  • News
  • National
  • Business
  • Health
  • Lifestyle
  • Science

Bioengineer.org © Copyright 2023 All Rights Reserved.